Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Gaylord, MI

July 20, 2008Gladwin County, Ogemaw County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2008, 3:38 PM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 3:38 PM EDT (19:38 UTC)
Expired
Jul 20, 2008, 4:10 PM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 201938
SVRAPX
MIC051-129-143-202030-
/O.NEW.KAPX.SV.W.0124.080720T1938Z-080720T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...
  OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LAKE ST. HELEN...OR 7 MILES NORTHEAST OF PRUDENVILLE...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. HELEN...
  TWIN LAKES AREA...
  WEST BRANCH...
  BOWMANVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4429 8407 4408 8425 4434 8462 4441 8454
TIME...MOT...LOC 1938Z 309DEG 16KT 4435 8455

$$

JPB
2 follow-up statements
000 
WWUS34 KAPX 201954
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT SUN JUL 20 2008

MIC051-129-143-202030-
/O.CON.KAPX.SV.W.0124.000000T0000Z-080720T2030Z/
ROSCOMMON MI-OGEMAW MI-GLADWIN MI-
353 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR GLADWIN...OGEMAW AND ROSCOMMON COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LAKE ST. HELEN...OR 5 MILES SOUTHWEST OF ST. HELEN...MOVING
SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TWIN LAKES AREA...
  WEST BRANCH...
  BOWMANVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4431 8456 4436 8452 4437 8438 4429 8407
      4408 8425
TIME...MOT...LOC 1953Z 309DEG 16KT 4431 8448

$$

JPB
000 
WWUS34 KAPX 202010
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 20 2008

MIC051-129-143-202019-
/O.CAN.KAPX.SV.W.0124.000000T0000Z-080720T2030Z/
ROSCOMMON MI-OGEMAW MI-GLADWIN MI-
409 PM EDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN...OGEMAW AND ROSCOMMON
COUNTIES IS CANCELLED...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH EARLIER PROMPTED THE SEVERE THUNDERSTORM 
WARNING HAD WEAKENED.  THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4431 8456 4436 8452 4437 8438 4429 8407
      4408 8425
TIME...MOT...LOC 2009Z 309DEG 16KT 4426 8440

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:25 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 1:25 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT SUN JUL 20 2008

.AVIATION...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING. MAINLY VFR
CONDITIONS ARE EXPECTED OUTSIDE OF SHRA/TSRA ACTIVITY...WITH MVFR TO
AT TIMES IFR CONDITIONS EXPECTED WITHIN SHRA/TSRA. LOW
CLOUDS/FOG/IFR CONDITIONS AGAIN POSSIBLE LATER TONIGHT. ADDITIONAL
SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL.

&&

.UPDATE...ISSUED 1047 AM
THE MAJORITY OF LINGERING AM CONVECTION HAS REMAINED RATHER WEAK SO
FAR...WITH THE EXCEPTION OF A LINE OF STORMS THAT HAS ORGANIZED IN
OUR FAR SE COUNTIES FROM WEST BRANCH TO GLADWIN. STORMS ARE MOVING
SE TOWARD SAGINAW BAY. NO SVR WX HAS OCCURRED YET FROM THESE
STORMS...AND AT TIME POINT...DO NOT ANTICIPATE SIGNIFICANT SVR
POTENTIAL UNTIL LATE AFTERNOON AND EVENING WHEN WIND FIELDS
STRENGTHEN (500 MB WINDS TO 45 KTS...850 MB WINDS TO 20 KTS) AND
BECOME NEARLY UNIDIRECTIONAL FROM THE WEST. MODIFIED APX SOUNDING
FOR 80/67 YIELDS MLCAPES OF 1900 J/KG...LIS OF -5 AND PWATS AROUND
1.25 FOR AROUND 00Z MONDAY. FAIRLY POTENT SHORT WAVE DROPS SE INTO
NRN MICHIGAN BY THIS TIME...PROVIDING UPPER SUPPORT FOR THE
DEVELOPMENT OF ORGANIZED CONVECTION. HAVE MADE SOME MINOR
MODIFICATIONS TO THE GRIDS FOR THE AFTERNOON...BUT OVERALL FLAVOR OF
THE FORECAST WILL REMAIN UNCHANGED. EXPECT NMRS SHRA/SCT TSRA WILL
REDEVELOP ACROSS THE REGION THIS AFTERNOON AS DIURNAL
HEATING/INSTABILITY INCREASES. AGAIN...BETTER ORGANIZED CONVECTION
WILL LIKELY HOLD OFF UNTIL AFTER 21Z WITH THE ARRIVAL OF UPPER
SUPPORT AND STRONGER WIND FIELDS THRU THE COLUMN.

&&

.DISCUSSION...ISSUED AT 424 AM.

WEAKER SHORT WAVE NOW TRAVERSING THE NORTHERN GREAT LAKES REGION
EARLY THIS MORNING...WHILE DEEPER SHORT WAVE TROUGH RIDING ALONG THE
NORTH DAKOTA/CANADIAN BORDER POISED TO MIGRATE THROUGH THE WESTERN
GREAT LAKES. AT THE SFC...STALLED FRONT REMAINS ACROSS CENTRAL LOWER
MICHIGAN (LARGELY SOUTH OF THE CWA) BACK ACROSS WISCONSIN AND SRN
MINNESOTA WITH A WEAKISH SFC LOW PUSHING EASTWARD ALONG THE
BOUNDARY. A COUPLE STORM COMPLEXES ONGOING ACROSS THE REGION. ONE
LARGER (SEVERE) MCS ROLLING THROUGH NRN ILLINOIS/ INDIANA AND SRN
LOWER MICHIGAN. SECOND SMALLER COMPLEX THAT EMANATED OUT OF EASTERN
WISCONSIN HAS FIZZLED SUBSTANTIALLY BUT WITH A RESIDUAL MCV AND
SMALL AREA OF SHOWERS NOW PRESSING THROUGH THE MBL/CAD AREA.
FINALLY...SOME LIGHT SHOWER ACTIVITY ACROSS THE TIP OF THE
MITT/UPPER MICHIGAN/LAKE SUPERIOR AREA APPARENTLY ALONG A LOW-MID
LEVEL TROUGH/THETA-E GRADIENT STRETCHING THROUGH THAT REGION.

TODAY...ANOTHER DAY OF DEALING WITH CONVECTIVE POTENTIAL...MAINLY
DURING THE AFTERNOON TIMEFRAME. BUT FIRST...WILL NEED TO ADDRESS
ONGOING PRECIP AND FOG WITHIN THE CWA. OBVIOUS AT THIS JUNCTURE THAT
MOST SUBSTANTIAL PRECIP WILL BE RUNNING THROUGH SRN LOWER MICHIGAN
THIS MORNING. TO THE NORTH...MCV AND WHATS LEFT OF THE SHOWERS
LOOKING TO A BRING PERIOD OF HIGHER POPS TO A FEW AREAS SOUTH OF
M-55. AND ALTHOUGH PRECIP HAS DWINDLED SUBSTANTIALLY...WITH THE
SOUPY AIRMASS IN PLACE MCV RUNNING THROUGH THE AREA MAY YET BRING AN
UPTICK IN SHOWER ACTIVITY ACROSS THE SRN COUNTIES. PLAN FOR NOW IS
TO CARRY CHANCY POPS ACROSS THE NORTH AND ACROSS THE SOUTH THIS
MORNING WITH ISOLATED POPS IN BETWEEN...AND WE WILL SEE HOW IT GOES.
OTHERWISE...AREAS OF LOW CLOUDS AND FOG HAVE AGAIN DEVELOPED ACROSS
NRN LOWER MICHIGAN PRIMARILY SOUTH OF M-32 BUT NOTHING THUS FAR THAT
WOULD JUSTIFY A FOG HEADLINE.

THEN FOR LATE MORNING INTO THE EVENING...WITH QUITE A BIT OF
CLOUD COVER AND FOG IN THE AREA...ONCE AGAIN DIFFICULT TO DETERMINE
JUST HOW MUCH HEATING AND INSTABILITY WE WILL GARNER. BUT SIMILAR TO
SATURDAY...WILL LIKELY SEE THINNING CLOUD COVER BY MIDDAY WITH
MLCAPE VALUES INCREASING INTO THE 500-1000 J/KG RANGE THIS
AFTERNOON. AS FAR AS FORCING IS CONCERNED...ENHANCED LOW LEVEL
CONVERGENCE LIKELY AGAIN ACROSS INLAND AREAS OF NRN LOWER MICHIGAN
DUE TO SOME LAKE BREEZE COMPONENT/TERRAIN ETC. BUT UNLIKE
SATURDAY...WE WILL SEE BETTER SYNOPTIC SUPPORT BY MID TO LATE
AFTERNOON AS STRONGER MID LEVEL WAVE/HEIGHT FALLS AND QG-UPWARD
SUPPORT BEGINS TO BEAR DOWN ON NRN MICHIGAN. COMBINED...BELIEVE WE
WILL AGAIN SEE SHOWERS AND SOME THUNDERSTORMS DEVELOP ACROSS THE
AREA BY AFTERNOON AND LINGER INTO THE EVENING WITH EASTERN UPPER
MICHIGAN ALSO GETTING IN ON THE ACT AS HIGHER DEWPOINT AIR PRESSES
BACK INTO THAT AREA. WILL CARRY LIKELY POPS FOR A GOOD PORTION OF
THE CWA ACCORDINGLY AND ONCOMING DAY SHIFT CAN UP POPS AS THINGS
UNFOLD.

SEVERE WEATHER POTENTIAL...STRONGER LOW-MID LEVEL FLOW FORECAST
ACROSS THE REGION TODAY ESPECIALLY ACROSS LOWER MICHIGAN...AND MAY
BRING A LOWER END THREAT FOR STRONG THUNDERSTORM WINDS (AGAIN
DEPENDENT ON HOW MUCH INSTABILITY WE MUSTER). BUT WITH HIGH FREEZING
LEVELS AND PWATS >1.5 INCHES MAIN THREAT WILL ONCE AGAIN RESIDE WITH
HEAVY RAINFALL. STRONGER FLOW WILL BE ABLE TO MOVE CONVECTION
EASTWARD A BIT FASTER VERSUS SATURDAY AND MAY REDUCE THE DURATION OF
HEAVY RAIN AT ANY ONE LOCATION.

TONIGHT THROUGH MONDAY...AFTER DAYTIME CONVECTION WANES THIS
EVENING...MID LEVEL FLOW FORECAST TO BUCKLE ACROSS THE NRN GREAT
LAKES...THE BEGINNING OF THE END OF THE PERSISTENT ZONAL FLOW
PATTERN WE/VE SEEN OVER THE LAST SEVERAL DAYS. THIS SHOULD
ULTIMATELY PUSH THE STALLED FRONT ACROSS CENTRAL LOWER MICHIGAN DOWN
INTO THE OHIO VALLEY ON MONDAY WHILE COOLER AND DRIER AIR BEGIN TO
OVERSPREAD NRN MICHIGAN. STILL...CANNOT RULE OUT ADDITIONAL SHOWER
CHANCES CONTINUING OVERNIGHT IN THE PRESENCE OF QG-UPWARD SUPPORT
ASSOCIATED WITH THE MID LEVEL TROUGH ALTHOUGH I HAVE REMOVED THUNDER
FROM THE OVERNIGHT PORTION OF THE FORECAST. ON MONDAY...STILL QUITE
A BIT OF DISAGREEMENT AMONG THE MODELS AND UNCERTAINTY WITH THE
OVERALL EVOLUTION OF THE PATTERN. BUT SOME INDICATION OF A SECONDARY
LOW-MID LEVEL TROUGH AXIS SWINGING DOWN THROUGH NRN MICHIGAN MONDAY
OR MONDAY NIGHT WHILE COOLER AIR ALOFT COUPLED WITH DAYTIME HEATING
BRINGS A CONTINUING RISK FOR SHOWERS AND SOME THUNDERSTORMS TO THE
REGION. AM PLANNING LITTLE CHANGES TO THE GOING FORECAST AT THIS
JUNCTURE WITH CHANCES FOR PRECIP CONTINUING THROUGH THE DAY MONDAY.

MONDAY NIGHT AND BEYOND...INDICATIONS ARE THAT THE MID LEVEL TROUGH
CONTINUES TO AMPLIFY AND CLOSES OFF ACROSS ONTARIO/QUEBEC...THEN IS
SLOW TO PULL OUT OF THE REGION THROUGH THE UPCOMING WEEK. COOL AIR
ALOFT/HEATING OF THE DAY MAY LEAD TO CONTINUING SHOWER/THUNDERSTORM
CHANCES AT LEAST THROUGH TUESDAY IN THIS SCENARIO AND JEOPARDIZES
OUR CURRENT DRY TUESDAY FORECAST. BUT UPON COLLABORATION WITH
SURROUNDING OFFICES HAVE KEPT THE FORECAST DRY FOR NOW...BUT CHANGES
MAY BE NEEDED IN LATER FORECASTS.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 20, 5:32 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
532 AM EDT SUN JUL 20 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
532 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS AFTERNOON THROUGH THIS EVENING. GREATEST THREAT FOR
STORMS WILL OCCUR BETWEEN 1 PM AND 9 PM. HEAVY RAINFALL IS EXPECTED
WITH ANY STORMS. STRONGEST STORMS ACROSS NORTHERN LOWER MICHIGAN
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS NORTHERN LOWER MICHIGAN.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN UPPER
AND NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...SPOTTERS...PLEASE RELAY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE AT YOUR CONVENIENCE.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:08 PM EDTSevere Thunderstorm WarningAPXGladwin37 min
Jul 20, 6:53 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency52 min
Jul 20, 7:12 PM EDTSpecial Marine WarningAPX93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.